Alabama, 2005

Tornado in Alabama, September 26, 2005

September 26, 2005 · NWS MOB · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Sep 26, 2:50 AM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Sep 26, 2:50 AM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
350 AM CDT MON SEP 26 2005

.SYNOPSIS...FOR THE CURRENT FORECAST...THE FA IS STILL SEEING SOME
AFTER EFFECTS OF RITA...WITH A WEAKLY ORGANIZED LINE MOVING OVER THE
FA AT THIS TIME. THIS LINE IS BEING DRIVEN EAST BY THE UPPER REMAINS
OF RITA...MOVING EASTWARD AFTER GETTING A PUSH BY ANOTHER SHORTWAVE
MOVING OVER THE CENTRAL US ROCKIES. HIGH PRESSURE IS STILL HANGING
TOUGH OVER THE SOUTHERN PLAINS...HELPING TO KEEP THE ROCKIES
SHORTWAVES EFFECTS ON THE WEATHER FARTHER NORTH THAN SEVERAL DAYS
AGO. UPPER LOW WAS ANALYZED OFF THE CALIFORNIA COAST. STILL HAVE
MOISTURE PLUME STREAMING NORTH OVER THE FA. LOW LEVEL FLOW STILL
PRETTY DECENT...WITH A 25 KNOTS AVERAGE SPEED IN THE LOWEST 5K...BUT
DIRECTION HAS BECOMING MORE SOUTHWESTERLY AS SURFACE SYSTEM MOVES
EASTWARD OVER THE MIDDLE MISS RIVER VALLEY.

&&

.SHORT TERM (TODAY THROUGH WEDNESDAY)...MODELS ADVERTISING THE REMAINS OF RITA
CONTINUING TO SWING EASTWARD...MOVING EAST OF THE AREA TODAY AS
ROCKIES SHORTWAVE MOVES QUICKLY OVER THE CENTRAL MISS RIVER VALLEY
AND TENN RIVER VALLEY EARLY TONIGHT. UPPER LOW OVER THE SOUTHERN
PLAINS GETS A SHOVE WEST AS WEST COAST SYSTEM GETS CAUGHT UP IN THE
FLOW OVER THE NORTHERN HALF OF THE CONUS AND MOVES SLOWLY EAST.
SURFACE BOUNDARY CROSS THE FA TODAY INTO TONIGHT BEHIND THE REMNANTS
OF RITA...WITH SURFACE HIGH SETTING UP OVER THE CENTRAL PLAINS...THEN
MOVING QUICKLY EAST TO THE MID-ATLANTIC COAST BY EARLY WEDNESDAY.
THIS MOVEMENT OF THE SURFACE LOW WILL PUT THE FA UNDER A NORTHERLY
FLOW BY THE END OF TODAY...WITH THE DIRECTION RAPIDLY SHIFTING TO
EASTERLY BY LATE TUESDAY. MODELS ALSO ADVERTISING A SHORTWAVE MOVING
OVER THE NORTHWESTERN CONUS LATE TUESDAY INTO TUESDAY NIGHT BEHIND
THE WEST COAST SYSTEM. THIS SERIES OF SYSTEMS CREATE AND MAINTAIN AN
UPPER TROUGH ALONG THE EAST COAST THROUGH THE SHORT TERM.

BEST CHANCE FOR RAIN LOOKS TO BE MAINLY THIS MORNING AS RITA MOVES
EAST. LEFT PREVIOUS FORECASTS BEST CHANCE FOR RAIN NORTHEASTERN
QUARTER OF THE FA...THOUGH EXPANDED IT TO FIT THE CURRENT RADAR TREND.

REST OF SHORT TERM...MODELS IN PRETTY GOOD AGREEMENT THE REST OF THE
SHORT TERM...WITH TEMPS STILL 5 TO 10 DEGREES ABOVE AVERAGE AND DRY.

AM KEEPING THE COASTAL FLOOD WARNING UP UNTIL AFTER HIGH TIDE AROUND
5 AM. ALSO KEEPING THE FLOOD WATCH UP UNTIL THE CURRENT CONVECTION
DIES. STILL SEEING LOCALIZED 2-3 HOURLY RAINFALL RATES ON THE 88D.

.LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...UPPER SYSTEM MOVING OVER
THE NORTHEASTERN QUARTER OF THE CONUS WILL SEND A FRONT OVER THE AREA
THURSDAY...THOUGH WITH MODELS ADVERTISING A STRONGER UPPER RIDGE OVER
THE SOUTHERN PLAINS/DESERT SOUTHWEST....BOUNDARY DOES NOT LOOK TO
PUSH AS FAR SOUTH AS THE MODELS WERE SUGGESTING YESTERDAY. WITH THE
HIGHLY VARIABLE WEATHER PATTERN...BUMPED THE EXTENDED BACK TOWARDS
THE OPER GFS (ENSEMBLES NOT AVAILABLE)...BUT ONLY HALF WAY. ALSO
BUMPED THE POPS UP IN THE END OF THE EXTENDED.

&&

.MARINE...MODERATE ONSHORE FLOW WILL BECOME OFFSHORE BY THE END OF
THE DAY TODAY....THEN TRANSITION TO EASTERLY BY MID WEEK BEFORE
BECOMING BACK ONSHORE EARLY THURSDAY AS SURFACE BOUNDARY APPROACHES
THE AREA.

&&

.FIRE WEATHER...SOUTHERLY FLOW WILL TAPER OFF TODAY...WITH A DRY
NORTHERLY FLOW SETTING UP TONIGHT. LOW LEVEL FLOW WILL TRANSITION
QUICKLY BACK TO ONSHORE BY MID WEEK...WITH MOISTURE LEVELS REMAINING
HIGH THROUGH THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      90  72  91  68 /  50  10   0   0
PENSACOLA   88  73  90  70 /  50  20   0   0
DESTIN      85  76  85  72 /  50  30   0  10
EVERGREEN   87  69  90  63 /  60  10   0   0
WAYNESBORO  93  70  91  63 /  50  10   0   0
CAMDEN      90  69  90  63 /  60  10   0   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...COASTAL FLOOD WARNING THIS MORNING FOR THE FOLLOWING ZONES:
      LOWER BALDWIN...AND LOWER MOBILE.

     FLOOD WATCH UNTIL THIS MORNING FOR THE FOLLOWING ZONES:
     BUTLER...CHOCTAW...CLARKE...CONECUH...COVINGTON...CRENSHAW...
     ESCAMBIA...LOWER BALDWIN...LOWER MOBILE...MONROE...UPPER
     BALDWIN...UPPER MOBILE...WASHINGTON...AND WILCOX.

FL...FLOOD WATCH THIS MORNING FOR THE FOLLOWING ZONES: COASTAL
     ESCAMBIA...COASTAL OKALOOSA...COASTAL SANTA ROSA...INLAND
     ESCAMBIA...INLAND OKALOOSA...AND INLAND SANTA ROSA.

MS...FLOOD WATCH THIS MORNING FOR THE FOLLOWING ZONES: GEORGE...
     GREENE...PERRY...STONE...AND WAYNE.

&&

16/MILLER
Hazardous weather outlook, Sep 25, 5:23 AM CST, 22 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
623 AM CDT SUN SEP 25 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-251700-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
623 AM CDT SUN SEP 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT...

...THERE IS A HIGH RISK OF RIP CURRENTS ALONG BEACH AREAS TODAY...

...A COASTAL FLOOD WARNING IS IN EFFECT FOR MOBILE AND BALDWIN
COUNTIES ALABAMA TODAY...

...A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF INTERIOR SOUTHEAST
MISSISSIPPI...A PART OF EXTREME SOUTHWESTERN ALABAMA...AND THE
WESTERN FLORIDA PANHANDLE THROUGH SUNDAY.

TROPICAL DEPRESSION RITA WILL CONTINUE TO MOVE SLOWLY NORTHWARD AND
WEAKEN ACROSS ARKANSAS THROUGH TONIGHT.  A MODERATE TO STRONG ONSHORE
FLOW WILL CONTINUE TODAY RESULTING IN DANGEROUS SURF CONDITIONS.  THE
ONSHORE FLOW WILL ALSO RESULT IN TIDE LEVELS OF GENERALLY AROUND 2
FEET ABOVE NORMAL ALONG COASTAL ALABAMA...WITH TIDE LEVELS TYPICALLY
1 FOOT OR LESS ALONG THE NORTHWEST FLORIDA COAST.

SPIRAL BANDS OF HEAVY RAIN WILL CONTINUE TO MOVE ACROSS THE AREA
THROUGH TONIGHT.  SOME OF THE STORMS WILL PRODUCE GUSTY WINDS OF 30
TO 40 MPH...AND A FEW SEVERE STORMS MAY OCCUR.

RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE LIKELY MAINLY ACROSS THE
WESTERN AND COASTAL SECTIONS...WITH LOCALLY HIGHER RAINFALL AMOUNTS
OF 2 TO 4 INCHES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A COLD FRONT WILL MOVE THROUGH THE AREA MONDAY INTO MONDAY NIGHT
ACCOMPANIED BY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS.
SEVERE THUNDERSTORM DEVELOPMENT IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS MAY BE NEEDED AT TIMES
TODAY...ESPECIALLY NEAR THE COAST.

In the hours before

Special weather statement, Sep 26, 12:00 AM CST, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
100 AM CDT MON SEP 26 2005

ALZ051-053-054-260615-
CLARKE-WILCOX-CHOCTAW-
100 AM CDT MON SEP 26 2005

TORNADO WATCH NUMBER 821 HAS BEEN ALLOWED TO EXPIRE AT 100 AM FOR
CLARKE...WILCOX AND CHOCTAW COUNTIES IN SOUTHWEST ALABAMA.

The radar

The Mobile radar (KMOB), 122 km away, was scanning. The volume nearest the first event began at 10:18 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Monroe

When
September 26, 4:17 AM CST to 4:20 AM CST
Where
Monroe County, Monroe Co Arpt
Rating
F0
Path length
2 mi
Path width
100 yd
Property damage
$200,000
Reported by
EMERGENCY MANAGER
Coordinates
31.467, -87.350

A weak tornado developed near Monroe County Airport. The tornado blew down trees and power lines and caused some damage to hangers at the airport. Wind equipment at the airport was blown down by the tornado. The tornado moved almost parallel to Highway 21. The tornado developed in part of a system that had broken off from Hurricane Rita and moved south across southwest Alabama. This was the second weak tornado to develop near the airport in two days. At about the same time the day before, a weak tornado briefly touched down and caused damage just east of the airport.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyThe tornado archive for Alabama, 2005Warnings in Alabama, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475417.